Maine, 2025

Winter Storm in Maine, February 8 to 9, 2025

February 8 to 9, 2025 · NWS GYX · 7 events in 7 counties and zones

Low pressure formed during the day on the 8th near the confluence of the Ohio and Mississippi Rivers. The low center deepened and tracked into the Mid Atlantic, entering the northwest Atlantic south of Long Island.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure formed during the day on the 8th near the confluence of the Ohio and Mississippi Rivers. The low center deepened and tracked into the Mid Atlantic, entering the northwest Atlantic south of Long Island. Snow spread along and north of the track due to strong warm air advection aloft. This arrived in southwest New Hampshire during the late evening hours, spreading north and east through midnight. While there were heavier amounts near the mid level warm front, another area of high snowfall totals occurred farther north where the snow growth zone was quite deep and snow to liquid ratios were higher than normal. Moderate to occasionally heavy snow continued into the morning of the 9th, before tapering off by midday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 8, 7:13 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Feb 8, 7:13 PM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Gray ME
713 PM EST Sat Feb 8 2025

.SYNOPSIS...
Low pressure passes nearby to the south of the region brings
accumulating snow tonight through Sunday morning. High pressure
returns and holds for Monday through Wednesday as low pressure
passes well south of the area. Another low could bring more
wintry precipitation around Thursday.

&&

.NEAR TERM /THROUGH SUNDAY/...
715 PM Update... Northeast radar mosaic shows a growing
precipitation shield over the Mid-Atlantic and stretching
towards western New England at this hour with the parent low
located near Pittsburgh, PA. This precipitation shield will
continue to advance northeastward through this evening with snow
developing from southwest to northeast over our local region.
Other than loading in the latest observations and tweaking sky
cover and winds, the inherited fcst remains on track.

Previously...
Low pressure is taking shape currently over the lower Ohio River
Valley. It will continue to deepen and track east northeast as
the precip shield expands. At this point model guidance is
mostly wobbling around the margins and no significant changes
are anticipated with the forecast.

Strong warm advection/isentropic lift is forecast...with forcing
at H7 slicing thru southern portions of the forecast area. With
guidance in strong agreement in placement of this forcing
feature I am comfortable with the current configuration of
warnings/advisories. There is the possibility that a narrow band
may lead to locally higher amounts somewhere in the warning
zones...but overall the snow totals look on track.

The synoptic lift will be strongest south and weakening as you
head north. So I still anticipate the highest totals to be near
the MA border. Even as you get north out of the strongest lift
the snow growth zone is forecast to be rather deep...on the
order of 200 to 300 mb at times. This will promote higher than
average snow to liquid ratios. On average I think 15:1 is likely
for a large part of the area and upwards of 20:1 is not out of
the question. After midnight this could mean a several hour
period of 1 inch per hour snowfall rates. Once you start
getting into the White Mtns and much of western ME...the snow
growth zone starts to get very high in the column and lift
weaker. Ratios should be lower along with lower QPF...so I did
lower totals by around 1 inch...maybe 2 in some locations...on
the northern fringe of the precip shield.

&&

.SHORT TERM /SUNDAY NIGHT/...
Snow will be tapering off Sun morning...a gradual process from
northwest to southeast. However upsloping winds may allow snow
showers to linger in the mtns into the afternoon. Aside from
being a little breezy at the coast it will be a pretty typical
winter day once the snow comes to an end.

High pressure begins to nose in from the west Sun night. With
surface ridging poking into the forecast area...skies
clearing...fresh snow...and diminishing winds I did opt to drop
min temps a few degrees. I could see it going colder but for now
it is a blend close to MOS and the NBM 25th percentile.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
500 MB pattern across NOAM looks like it doesn’t change on the
large scale through next week, which means we run on the low
side of normal, mostly, with precip every 2-3 days, like we have
been. The one difference that develops later in the week is the
strengthening of the Atlantic ridge, in response to some
weakening in the downstream blocking. This may introduce some
warmer air into the equation for the Thursday system, and again
next weekend, but also will see stronger thermal gradients which
could also increase the intensity of these systems. However,
the long-range models have been trying to do this for the last
several weeks that far out, but ultimately systems turn colder
and more progressive with time.

Monday and Tuesday however look dry and seasonably cold with
generally sunny skies and highs mostly in the 20s to maybe the
low 30s in the S. Mon night should be a good rad cooling with
the sfc high crossing the CWA, with lows ranging from near -10 F
in the mtns to the positive single digits in the S. Tue night
looks a little warmer as we deal with clouds moving in from
system passing to our S. Wed looks partly sunny and just a bit
cooler, as some colder air moves in behind that system to our SE
by that time.

Wed night into Thu is the best bet on timing for the next low
that will bring precip into the CWA. It should start as all
snow, but the big question will be p-type at this point, with
the 12Z GFS colder than the 12Z Euro, but both models show
mostly progressive systems, with no phasing, so the prospect of
a deepening cyclone in the Gulf of Maine seems limited at this
point. Otherwise Friday, and maybe Saturday look dry with
another system possible next Sunday.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
Short Term...VFR conditions will quickly give way to IFR and
lower as snow overspreads the area late this evening from west
to east. The heaviest snow and most likely LIFR conditions will
be from LEB to PWM and points south. Conditions will gradually
improve Sun morning as snow tapers off. A return to VFR
conditions is not expected until the second half of the day.
Some lingering snow showers and MVFR CIGs are possible around
HIE into the afternoon hours.

Long Term...VFR expected Mon through Wed. Next chance for flight
restrictions looks to be Wed night into Thu in system that could
produce mixed precipitation.

&&

.MARINE...
Short Term...Snow will overspread the waters tonight with
visibility dropping below 1 mile at times thru Sun morning.
Northeast winds will also start to increase tonight...eventually
reaching SCA thresholds in the morning as the storm pulls away.
A SCA has been issued for all waters for most of the day Sun.
High pressure building in Sun night will allow winds and seas to
diminish during the evening hours.

Long Term...Borderline SCA conds possible Mon into Mon night,
but the best chance this weeks seems to be Wed night into Thu as
low pressure passes S of the waters.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 1 PM EST Sunday for MEZ012>014-
     020>022-025>028-033.
     Winter Storm Warning until 1 PM EST Sunday for MEZ018-019-023-
     024.
NH...Winter Weather Advisory until 1 PM EST Sunday for NHZ003-004.
     Winter Storm Warning until 1 PM EST Sunday for NHZ005>015.
MARINE...Small Craft Advisory from 7 AM to 4 PM EST Sunday for
     ANZ150>154.

&&

NEAR TERM...Tubbs
SHORT TERM...Legro
LONG TERM...Cempa
Hazardous weather outlook, Feb 8, 2:46 PM EST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
246 PM EST Sat Feb 8 2025

MEZ018-019-023-024-NHZ005>015-092000-
Interior York-Central Interior Cumberland-Coastal York-
Coastal Cumberland-Southern Grafton-Southern Carroll-Sullivan-
Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
246 PM EST Sat Feb 8 2025

...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
1 PM EST SUNDAY...

This Hazardous Weather Outlook is for Maine, southwest Maine, New
Hampshire, central New Hampshire, northern New Hampshire and
southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ012>014-020>022-025>028-033-NHZ003-004-092000-
Southern Oxford-Southern Franklin-Southern Somerset-Androscoggin-
Kennebec-Interior Waldo-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Grafton-Northern Carroll-
246 PM EST Sat Feb 8 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 1 PM EST SUNDAY...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 1 PM EST SUNDAY...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, western Maine and northern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007>009-NHZ001-002-092000-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-
246 PM EST Sat Feb 8 2025

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...This afternoon and tonight.

Light snow begins around midnight and continues through Sunday
morning. Snowfall amounts of around 2 to 4 inches are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow should end around midday Sunday. 2 to 4 inches is expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150>154-092000-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
246 PM EST Sat Feb 8 2025

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Interior York

When
February 8, 10:00 PM EST to February 9, 9:00 AM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Snow overspread the area in the late evening on the 8th. Strong warm air advection resulted in a broad area of snow, but embedded within that area of precipitation a relatively narrow band of occasionally heavy snow developed. A very deep snow growth zone also led to a prolonged period of extreme snow to liquid ratios, at times exceeding 25 to 1. Snow ended during the morning of the 9th. Snowfall totals ranged from 8 to 11 inches. Key Impacts: Heavy snow.

Winter Storm, Coastal York

When
February 8, 10:00 PM EST to February 9, 9:00 AM EST
Where
Coastal York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Snow overspread the area in the late evening on the 8th. Strong warm air advection resulted in a broad area of snow, but embedded within that area of precipitation a relatively narrow band of occasionally heavy snow developed. A very deep snow growth zone also led to a prolonged period of extreme snow to liquid ratios, at times exceeding 25 to 1. Snow ended during the morning of the 9th. Snowfall totals ranged from 6 to 10 inches. Key Impacts: Heavy snow.

Winter Storm, Central Interior Cumberland

When
February 8, 11:00 PM EST to February 9, 9:00 AM EST
Where
Central Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snow overspread the area in the late evening on the 8th. Strong warm air advection resulted in a broad area of snow, but embedded within that area of precipitation a relatively narrow band of occasionally heavy snow developed. A very deep snow growth zone also led to a prolonged period of extreme snow to liquid ratios, at times exceeding 25 to 1. Snow ended during the morning of the 9th. Snowfall totals ranged from 9 to 11 inches. Key Impacts: Heavy snow.

Winter Storm, Coastal Cumberland

When
February 8, 11:00 PM EST to February 9, 9:00 AM EST
Where
Coastal Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snow overspread the area in the late evening on the 8th. Strong warm air advection resulted in a broad area of snow, but embedded within that area of precipitation a relatively narrow band of occasionally heavy snow developed. A very deep snow growth zone also led to a prolonged period of extreme snow to liquid ratios, at times exceeding 25 to 1. Snow ended during the morning of the 9th. Snowfall totals ranged from 8 to 11 inches. Key Impacts: Heavy snow.

Winter Storm, Androscoggin

When
February 8, 11:00 PM EST to February 9, 9:00 AM EST
Where
Androscoggin forecast zone
Reported by
Trained Spotter
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Snow overspread the area in the late evening on the 8th. Strong warm air advection resulted in a broad area of snow, but embedded within that area of precipitation a relatively narrow band of occasionally heavy snow developed. A very deep snow growth zone also led to a prolonged period of extreme snow to liquid ratios, at times exceeding 25 to 1. Snow ended during the morning of the 9th. Snowfall totals ranged from 6 to 10 inches. Key Impacts: Heavy snow.

Winter Storm, Lincoln

When
February 9, 12:00 AM EST to 9:00 AM EST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Snow overspread the Midcoast in the late evening on the 8th. Strong warm air advection resulted in a broad area of snow, but embedded within that area of precipitation a relatively narrow band of occasionally heavy snow developed. A very deep snow growth zone also led to a prolonged period of extreme snow to liquid ratios, at times exceeding 25 to 1. Snow ended during the morning of the 9th. Snowfall totals ranged from 8 to 11 inches. Key Impacts: Heavy snow.

Winter Storm, Sagadahoc

When
February 9, 12:00 AM EST to 9:00 AM EST
Where
Sagadahoc forecast zone
Reported by
Trained Spotter
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Snow overspread the Midcoast in the late evening on the 8th. Strong warm air advection resulted in a broad area of snow, but embedded within that area of precipitation a relatively narrow band of occasionally heavy snow developed. A very deep snow growth zone also led to a prolonged period of extreme snow to liquid ratios, at times exceeding 25 to 1. Snow ended during the morning of the 9th. Snowfall totals ranged from 8 to 11 inches. Key Impacts: Heavy snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2025Every state in 2025This day in weather historyWarnings in Maine, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226637, 1226638, 1226639, 1226640, 1226646, 1226644, 1226645.